Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously. Patient Comments FAQs


Tell us a bit about your background to make your comments more useful to other MedicineNet users.
(Optional)

Screen Name: *

Gender of Patient:Male Female

Age Range of Patient:

I am a: Patient Caregiver


Enter your Comment

* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.




What is the treatment for steroid withdrawal?

In general, steroid withdrawal is treated by administering steroids to decrease or eliminate withdrawal symptoms. Then, gradually decreasing the amount steroids given so the body can adjust to synthesizing steroids normally. Each individual patient is different so the physicians will take into account the patient's symptoms, steroid type (for example, hormonal steroids can be reduced faster than other steroid medications), and the patient's compliance. The weaning time is highly variable and may take a few weeks to up to a year or so depending on the patient's dependency, the strength and type of steroid administered, and underlying medical problems.

Some patients may require increases in their steroids during withdrawal with stressful conditions such as emergency surgery. Such increases are usually very short-term increases.

Return to Steroid Drug Withdrawal

See what others are saying

Comment from: LK, 65-74 Female (Patient) Published: July 10

The doctor put me on generic Plaquenil which is a malaria drug. It was supposed to help me decrease the prednisone. I was only on 4 MG but had many problems with bloating and weight gain. Originally I took 60 MG in 2008 for a muscle disease. The doctor had me decrease the prednisone 1/2 MG a month. I was fine for two months and now I am experiencing withdrawal symptoms as listed above. I am very sensitive to drugs. The Plaquenil has helped me to feel better while on the prednisone. My cravings are gone and I have lost 20 lb. I just hope I can go on with decreasing the drug. I might have to stay at 3 MG an extra month.

Was this comment helpful?Yes
Comment from: Prednisonepain, 55-64 Female (Patient) Published: June 01

I have been on prednisone for 18 months due to cryptogenic organizing pneumonia. Initially 60 mg, tapered once, had relapse in 8 months, and was back to 40 mg. Now, I am slowly decreasing 5 mg per month. Currently I am on 5 mg daily. I am experiencing extreme weakness, joint pain, knees cracking and on fire, legs very weak, swollen tendons on sides of ankles, and all over pain. Although the prednisone saved my life I can breathe. I can honestly say that I never want to take this drug again. I'm not the same person and have aged terribly in the last year.

Was this comment helpful?Yes
Comment from: Nellie, 55-64 Female (Patient) Published: December 08

I have been on prednisone for 13 months for an acute attack of vasculitis (a result of a reaction to Humira, which I was taking for psoriatic arthritis). I also have asthma, Meniere's disease, psoriasis, and repeat attacks of shingles, so sometimes it's hard to know why I feel ill! I started at 40 mg per day and am now weaning off it at a current rate of 1 mg per month. My last drop from 6 mg to 5 mg is the first time I have had any problems; fatigue, flu feeling, dizziness, and general malaise. Also two weeks ago I had minor cancer surgery so maybe, the old body is just protesting a little! Anyway, I can't wait to get off prednisone, it makes me gain weight and gives me extraordinarily vivid nightmares, that's when I can't sleep at all! I cope by watching my diet, and walking a lot whenever I can, and getting out in my garden.

Was this comment helpful?Yes

Health Solutions From Our Sponsors